Alert archive / Hawaii / Small Craft Advisories in 2017

Small Craft Advisory 13, NWS Honolulu, HI

March 4, 2017

NWS Honolulu, HI issued this small craft advisory at Mar 4, 2017, 3:40 AM HST. It took effect at Mar 4, 2017, 9:48 AM HST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Mar 4, 2017, 3:40 AM HST (13:40 UTC)
In effect from
Mar 4, 2017, 9:48 AM HST
Expired
Mar 6, 2017, 3:29 AM HST
In force
42 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

598 
WHHW70 PHFO 041340
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST SAT MAR 4 2017

...INCREASING ROUGH SEAS NEAR KAUAI STARTING THIS AFTERNOON...

.A NEW WEST-NORTHWEST SWELL ARRIVING OVER THE WATERS NORTHWEST 
OF KAUAI LATER TODAY, COMBINED WITH LOCALLY GENERATED WIND WAVES,
IN EXPECTED TO INCREASE COMBINED SEAS TO THE SMALL CRAFT ADVISORY
CRITERIA. THESE ELEVATED SEAS WILL LIKE CONTINUE INTO EARLY NEXT
WEEK.

PHZ110>112-050245-
/O.NEW.PHFO.SC.Y.0013.170304T2200Z-170305T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
340 AM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 6 AM HST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SUNDAY.

* WINDS AND SEAS...FROM THIS AFTERNOON THROUGH TONIGHT, SOUTH TO
  SOUTHWEST WINDS 10 TO 20 KT, AND SEAS INCREASING TO 9 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS,
ESPECIALLY THOSE OPERATING SMALLER VESSELS, SHOULD AVOID
NAVIGATING IN THESE POTENTIALLY HAZARDOUS CONDITIONS.

&&

$$

HOUSTON
7 follow-up statements
001 
WHHW70 PHFO 041948
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
948 AM HST SAT MAR 4 2017

...INCREASING ROUGH SEAS NEAR KAUAI STARTING THIS AFTERNOON...

.A NEW WEST-NORTHWEST SWELL ARRIVING OVER THE WATERS NORTHWEST OF
KAUAI LATER TODAY...COMBINED WITH LOCALLY GENERATED WIND WAVES...
IN EXPECTED TO INCREASE COMBINED SEAS TO THE SMALL CRAFT ADVISORY
CRITERIA. THESE ELEVATED SEAS WILL LIKE CONTINUE THROUGH SUNDAY. 

PHZ110>112-050900-
/O.EXT.PHFO.SC.Y.0013.170304T1948Z-170306T0300Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
948 AM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM HST SUNDAY...

* SEAS...BUILDING TO 9 TO 11 FT THIS AFTERNOON THROUGH SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID
NAVIGATING IN THESE POTENTIALLY HAZARDOUS CONDITIONS.

&&

$$

BURKE
553 
WHHW70 PHFO 050107
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
307 PM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY FOR WATERS NORTH AND WEST OF KAUAI AND
WATERS NORTH OF OAHU...

.A NEW WEST-NORTHWEST SWELL ALONG WITH LOCALLY GENERATED WIND
WAVES...WILL CAUSE SEAS TO REACH SMALL CRAFT ADVISORY CRITERIA.
THESE ELEVATED SEAS WILL LIKE CONTINUE THROUGH SUNDAY NIGHT.

PHZ114-051415-
/O.EXB.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
OAHU WINDWARD WATERS-
307 PM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST MONDAY. 

* SEAS...BUILDING TO 9 TO 11 FT TONIGHT AND SUNDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID
NAVIGATING IN THESE POTENTIALLY HAZARDOUS CONDITIONS.

&&

$$

PHZ110>112-051415-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
307 PM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* SEAS...BUILDING TO 9 TO 11 FT TONIGHT THROUGH SUNDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS... SHOULD AVOID
NAVIGATING IN THESE POTENTIALLY HAZARDOUS CONDITIONS.

&&

$$

BURKE
772 
WHHW70 PHFO 050719
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
919 PM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY FOR THE WATERS AROUND KAUAI AND THE
WATERS NORTH OF OAHU...

.A WEST-NORTHWEST SWELL COMBINED WITH LOCALLY GENERATED WIND
WAVES...WILL CAUSE SEAS TO REACH THE SMALL CRAFT ADVISORY
CRITERIA. THESE ELEVATED SEAS WILL LIKELY CONTINUE THROUGH 
SUNDAY NIGHT.

PHZ110>112-114-052030-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-
919 PM HST SAT MAR 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SEAS...THROUGH SUNDAY NIGHT...SEAS 9 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

HOUSTON
963 
WHHW70 PHFO 051332
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY FOR THE WATERS AROUND KAUAI AND THE
WATERS NORTH OF OAHU...

.A WEST-NORTHWEST SWELL COMBINED WITH LOCALLY GENERATED WIND
WAVES...WILL CAUSE SEAS TO REACH THE SMALL CRAFT ADVISORY
CRITERIA OVER THE WESTERN END OF THE ISLAND CHAIN. THESE 
ELEVATED SEAS WILL LIKELY CONTINUE THROUGH TONIGHT.

PHZ110>112-114-060245-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-
332 AM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SEAS...THROUGH TONIGHT...SEAS 9 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

HOUSTON
988 
WHHW70 PHFO 051931
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
931 AM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY FOR THE WATERS AROUND KAUAI AND THE
WATERS NORTH OF OAHU...

.A WEST-NORTHWEST SWELL COMBINED WITH LOCALLY GENERATED WIND
WAVES...WILL CAUSE SEAS TO REACH THE SMALL CRAFT ADVISORY
CRITERIA OVER THE WESTERN END OF THE ISLAND CHAIN. THESE ELEVATED
SEAS WILL LIKELY CONTINUE THROUGH TONIGHT.

PHZ110>112-114-060845-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-
931 AM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SEAS...THROUGH TONIGHT...SEAS 9 TO 11 FT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

FOSTER
660 
WHHW70 PHFO 060138
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY FOR THE WATERS AROUND KAUAI AND THE
WATERS NORTH OF OAHU TONIGHT...

.A WEST-NORTHWEST SWELL COMBINED WITH LOCALLY GENERATED WIND
WAVES...WILL CAUSE SEAS TO REACH THE SMALL CRAFT ADVISORY
CRITERIA OVER THE WESTERN END OF THE ISLAND CHAIN TONIGHT.

PHZ110>112-114-061445-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-
338 PM HST SUN MAR 5 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* SEAS...8 TO 10 FT TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY INDICATES INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD AVOID
NAVIGATING IN THESE HAZARDOUS CONDITIONS.

&&

$$

FOSTER
791 
WHHW70 PHFO 061329
MWWHFO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
329 AM HST MON MAR 6 2017

PHZ110>112-114-061430-
/O.CAN.PHFO.SC.Y.0013.000000T0000Z-170306T1600Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
OAHU WINDWARD WATERS-
329 AM HST MON MAR 6 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

THE ABOVE NORMAL SEAS HAS SUBSIDED TO BELOW SMALL CRAFT ADVISORY
CRITERIA.


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 3:23 AM HST, 17 minutes earlier.

Area forecast discussion, Mar 4, 3:23 AM HST, 17 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
323 AM HST Sat Mar 4 2017

.SYNOPSIS...
Warm and humid conditions will persist through the weekend as a cold
front moves into the area, then stalls and dissipates Sunday
night into Monday over the islands. Increasing rain chances and
cloud coverage will accompany the front through Sunday,
especially west of Maui County. Another cold front will approach
the islands early next week, then move into the area through the
mid-week period, which will translate to increasing rain chances
once again.

&&

.DISCUSSION...
The latest surface analysis and satellite imagery depicted a cold
front extending south within one hundred miles west of Kauai that
was moving eastward around 30 to 35 mph. Recently animated water
vapor imagery showed the short wave trough associated with this
front lifting away from the area toward the northeast. A
sufficient amount of Q-G forcing associated with this short wave
trough, deep-layer moisture and instability continued to support
thunderstorms developing along and ahead of the front early this
morning, that were mostly located well northwest of Kauai and
Niihau across the offshore waters. A few storms, however, were
approaching the northwest Kauai waters. As a result, the morning
package will include a slight chance of thunderstorms across these
waters through the morning period.

Through Sunday night,
The latest numerical guidance has initialized well with this
synoptic pattern and generally remains in good agreement through
the weekend. Outside of the potential for a storm or two moving
into the northwest Kauai waters this morning, as previously
mentioned, all sources indicate the better dynamics and forcing
for ascent will remain well north and northwest of the islands as
the upper trough continues northward and away from the region,
which should limit thunderstorm chances across the islands through
the weekend. Rain chances and cloud coverage, however, will
steadily rise today as the weakening cold front moves into the
area. The best rain chances are expected across Kauai and Oahu
through tonight. The front is expected to weaken and slowly
dissipate west of Maui County Sunday and Sunday night.

Monday through Friday,
The extended deterministic and ensemble guidance remain in decent
agreement Monday through Tuesday and depict a weak surface ridge
of high pressure building north of the islands in the wake of the
previously discussed front. Slightly drier air and light to
moderate northerly winds will fill in across the smaller northwest
islands through this time. Some residual moisture associated with
the dissipating frontal boundary previously discussed will likely
remain in place across the central portions of the islands.

The progressive pattern is forecast to continue through the mid-week
period as a series of short wave troughs dig southward across the
central Pacific and drive another cold front toward and over the
region Wednesday through Friday. Forecast uncertainty begins to
increase through this period as the models begin to introduce
some differences. Regardless of theses differences, increasing
rain chances and cloud coverage will likely be the result through
this period, which are supported in the current forecast package.

&&

.MARINE...
South to southwest winds over the coastal waters near Kauai are
increasing this morning ahead of a cold front located northwest
of the area. Elsewhere, a surface ridge in the vicinity of the
Big Island is maintaining light to locally moderate southeast to
south winds across the remainder of the coastal waters this
morning. This ridge will continue moving east today as the cold
front approaches Kauai from the northwest. This front is expected
to weaken after it reaches Kauai later tonight, then stall and
gradually dissipate over the western end of the island chain on
Sunday. Other than gusty south to southwest winds near Kauai
today, we do not anticipate significant marine impacts from winds
in the vicinity of the islands from this front this weekend.

A new west-northwest swell initially arriving over the waters
northwest of Kauai later today or tonight, is expected to peak on
Sunday, and then gradually subside early next week. With open
ocean swell heights peaking near 9 ft, combined seas in some
marine zones near Kauai are expected to reach the 10 ft criteria
for a Small Craft Advisory (SCA). Therefore, we have issued a SCA
starting at noon HST today for increasing seas over most of the
waters around Kauai. Additional coastal waters will likely need to
be added to this SCA as this swell continues to spread down the
island chain from later this weekend into Monday.

Light and variable winds are expected from late Sunday into early
next week as the surface ridge builds back in from the east, while
another ridge builds in from the west. Another high building to
the northwest of the region may push another front toward the
islands around the middle of next week.

Surf will be small today, although short-period windswell will
affect south facing shores, especially along beaches of the
western end of the island chain. The new west-northwest swell
will likely produce surf reaching the High Surf Advisory criteria
along exposed north and west facing shores of most islands,
including the west facing shores of the Big Island, from Sunday
into Monday. Looking ahead, a new north-northwest is expected to
arrive late Wednesday, peak Thursday, and then gradually lower on
Friday. The Oahu Surf Discussion (SRDHFO) was updated Friday
afternoon, and contains more details on the upcoming swells and
their sources.

&&

.AVIATION...
Cloud band associated with the approaching front from the west is
expected to reach Kauai early this morning then to Oahu later and
weaken, bringing a slight chance of thunderstorms mainly for the
Kauai northwest coastal waters, possible widespread MVFR ceiling and
VIS conditions with showers for those islands, as well as AIRMET MTN
OBSC. Mainly VFR conditions are expected for the rest of the area,
though isolated MVFR ceiling may develop at times due to low clouds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory from noon today to 6 AM HST Sunday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters.

&&

Aviation...Hui
Marine...Houston
Rest of discussion...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 10:03 AM HSTAreal Flood AdvisoryHFOKauai4 hr

Nearby

Small Craft Advisories in Hawaii, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.